New Mexico, 2025

Damaging Wind in New Mexico, March 27, 2025

March 27, 2025 · NWS ABQ · 1 event in 1 county or zone

A weak upper low moved across the desert southwest pulling up some Pacific and Gulf moisture into the state. Daytime heating resulted in the development of a mix of drier and wet showers and storms during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper low moved across the desert southwest pulling up some Pacific and Gulf moisture into the state. Daytime heating resulted in the development of a mix of drier and wet showers and storms during the afternoon and early evening hours. As storms decayed around sunset, it helped produce a 60 mph wind gust at Clayton Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 27, 4:43 PM MST, 1 hour 37 minutes earlier. Its key messages:

  • Updated at 538 PM MDT Thu Mar 27 2025
  • Isolated showers and dry thunderstorms will decrease heading into the evening.
  • Southwest and west winds will strengthen for Friday and each day onward with patchy areas of critical fire weather conditions forecast each day. This will increase the risk of rapid fire spread.
Area forecast discussion, Mar 27, 4:43 PM MST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
543 PM MDT Thu Mar 27 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 538 PM MDT Thu Mar 27 2025

- Isolated showers and dry thunderstorms will decrease heading
  into the evening.

- Southwest and west winds will strengthen for Friday and each day
  onward with patchy areas of critical fire weather conditions
  forecast each day. This will increase the risk of rapid fire
  spread.

&&

.SYNOPSIS...
Issued at 320 PM MDT Thu Mar 27 2025

The threat of dry thunderstorms and virga decreases going into the
evening. Drier and breezier conditions over the next several days
will elevate the risk of fire threat for certain areas along eastern
New Mexico. A few storm systems over the central Rockies may bring
in some light precipitation for the northern mountains along the
Colorado border. Wind speeds look to pick up near the middle of next
week. Overall, temperatures will be around normal for most areas
this weekend and heading into next week.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 320 PM MDT Thu Mar 27 2025

A poorly-defined upper level trough near the Permian Basin today
will continue drifting east away from NM tonight. A notable moisture
increase with this system trended Precipitable Water (PW) values to
between 0.50" and 0.70" across southeast NM. Surface dewpoints range
from the upper 10s over western NM to the 40s and lower 50s across
the southeast plains. Cells across central NM will remain high-based
thru late afternoon then dissipate quickly around sunset. Activity
farther east has been wetter with a few cells producing up to 0.10"
to 0.25" around Ruidoso. Radar estimates indicated very localized
amounts up to 0.5" in some of the slow-moving cells between Corona
and Vaughn. The drier cells will be capable of producing downburst
wind gusts in excess of 45mph with blowing dust and low visibility
possible. The brief appearance of showers and storms today will end
this evening as the drier air over western NM continues to move east
toward the plains. Most showers will end by 9pm followed by remnant
mid level cloud cover overnight. Min temps will be above normal
again across central and eastern NM while readings trend a few
degrees cooler across the west with clear skies and stronger thermal
inversions.

Friday will be much drier with increasing west/southwest winds. The
next system approaching from the Great Basin has trended a little
slower and thus delays the development of a deeper lee-side trough
and the subsequent stronger winds. Overall, most of the day will be
quite pleasant with max temps rising 10 to 15F above normal again in
most areas. Cirrus will likely increase from west to east thru the
day, signaling the approach of the next shortwave trough entering
the Great Basin. These high clouds along with persistent breezes
around the high terrain and nearby plains will keep min temps above
normal again Friday night.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 320 PM MDT Thu Mar 27 2025

More high clouds will stream in from western New Mexico on Saturday
as another slightly deeper shortwave trough crosses through the
intermountain west. Guidance for wind speeds has once again trended
downwards for Saturday afternoon, reducing the risk of critical fire
weather conditions to patchy areas along the central highlands.
However, with a tightening pressure gradient aloft and a 994 to 998
mb sfc low developing along the Colorado-Kansas border, winds
throughout the state will get pretty breezy at 15 to 25 kts.
Stronger 700 mb winds of 45 kts will lead to some more robust gusts
along the southern mountains and adjacent highlands. A second
reinforcing trough on Sunday will bring in another round of gusty
westerlies for many of the same areas. New Mexico will be under a
dual-flank frontal assault during the afternoon, as the pacific
front pushes through from the west and a backdoor cold front
associated with Saturday's system makes its way through the
northeast. The strongest winds will be along the pacific front as it
crosses through the central mountain chain. Thirty to forty knot 700
mb winds will once again aid in creating gustier conditions for
areas in the central highlands. Temperatures will cool slightly with
the passage of these fronts. Western areas will see average to below
average temperatures, while the rest of New Mexico will be at or
just above normal for this time of year.

Slight ridging builds on Monday, leading to more stable conditions
with lighter winds and warmer temperatures. Model solutions begin to
diverge greatly past Monday, so forecast confidence drops
significantly. However, most ensembles including the GEPS have
trended towards more of a troughing pattern for the middle of next
week. Ensemble cluster analysis would seem to indicate that solutions
showing the development of a ridge (such as the one shown by the
deterministic GFS) are more of an outlier, with only 15 percent of
members agreeing on this outcome. Therefore, there is higher
confidence for a windier and more disturbed environment for Tuesday
through Thursday. The ECMWF hints at much more robust storm system
developing during the middle of the week, bringing more widespread
rain and cooler temperatures. But that remains to be seen as
confidence is low for this late in the forecast. For now, higher
confidence in wind speeds building up on Tuesday afternoon, leading
to increased critical fire weather conditions.

&&

.AVIATION...
(00Z TAFS)
Issued at 538 PM MDT Thu Mar 27 2025

A few showers and thunderstorms persist across eastern NM though
much of this activity will wane by 02-03Z. Small hail, wind gusts
to 40kt and brief heavy rain will remain a concern with these
storms. Thereafter, mostly quiet conditions will prevail. There is
a low chance of low stratus developing along the Pecos River
Valley affecting KROW in the early morning hours once again, but
MVFR cigs are most likely if it occurs. These low clouds will
clear by 17-18Z. On Friday afternoon, southwest breezes will
increase and gusts between 25 and 35 kt will be common in the
afternoon.

&&

.FIRE WEATHER...
Issued at 320 PM MDT Thu Mar 27 2025

...LOCALLY CRITICAL FIRE WEATHER CONDITIONS FRIDAY THROUGH SUNDAY...

Showers and storms have developed today across the higher terrain
south and east of Albuquerque. This activity is mostly high-based
with strong downburst winds and dry lightning strikes expected. A
mixture of wet/dry cells is likely farther to the southeast toward
Vaughn and Corona with even some wet cells possible across the far
east-central plains. Dry air moving back into the region tonight
will lead to borderline poor/fair recoveries across western NM and
good to excellent recoveries across the far eastern plains.

Forecast changes continue to emerge Friday through Sunday in favor
of decreasing coverage of critical fire weather. Several hours of
patchy critical conditions are still expected in the area stretching
from near Socorro northeastward to Vaughn and Las Vegas Friday. The
wind is the limiting factor but minimum humidity remains subcritical
with many areas as low as 10%. Winds have also decreased Saturday
and Sunday while min humidity remains subcritical below 8,000 ft. If
these trends also continue, the overall coverage of critical fire
weather will remain patchy through the weekend. Overnight
humidity recoveries leading into Saturday morning and Sunday
morning will be borderline poor/fair in most areas, except the
northern high terrain where slightly better moisture and cooler
temps are likely.

The overall breezy to windy and dry pattern may continue into early
next week. However, given the recent changes, the overall forecast
confidence is low to moderate at this time on critical conditions
Monday and/or Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  41  71  39  65 /   0  10  20   0
Dulce...........................  32  70  29  61 /   0  10  30   5
Cuba............................  36  71  33  61 /   0   5  10   0
Gallup..........................  32  69  27  62 /   0   5   0   0
El Morro........................  36  67  31  58 /   0   0   0   0
Grants..........................  31  73  29  64 /   0   0   0   0
Quemado.........................  36  70  32  61 /   0   5   0   0
Magdalena.......................  45  74  40  65 /   5   0   0   0
Datil...........................  38  69  35  61 /   5   0   0   0
Reserve.........................  32  73  32  67 /   0   0   0   0
Glenwood........................  37  78  39  71 /   0   0   0   0
Chama...........................  31  63  28  54 /   0   5  30   5
Los Alamos......................  46  69  39  61 /   0   0   5   0
Pecos...........................  39  69  39  61 /   5   0   5   0
Cerro/Questa....................  36  67  32  59 /   0   0   5   0
Red River.......................  27  61  25  49 /   0   0   5   5
Angel Fire......................  23  63  29  55 /   5   0   5   5
Taos............................  31  71  32  62 /   0   0   5   0
Mora............................  34  69  36  62 /   5   0   5   0
Espanola........................  40  77  38  69 /   0   0   5   0
Santa Fe........................  44  70  39  62 /   5   0  10   0
Santa Fe Airport................  42  74  38  66 /   0   0   5   0
Albuquerque Foothills...........  51  78  47  68 /   5   5   5   0
Albuquerque Heights.............  49  79  46  70 /   5   5   5   0
Albuquerque Valley..............  46  81  45  73 /   5   0   5   0
Albuquerque West Mesa...........  46  79  45  71 /   5   0   5   0
Belen...........................  44  82  42  73 /   5   0   5   0
Bernalillo......................  46  80  44  72 /   0   0   5   0
Bosque Farms....................  44  81  43  73 /   5   0   5   0
Corrales........................  44  80  45  72 /   0   0   5   0
Los Lunas.......................  44  81  44  72 /   5   0   0   0
Placitas........................  48  76  44  67 /   0   5   5   0
Rio Rancho......................  47  79  44  71 /   0   0   5   0
Socorro.........................  51  84  46  76 /   5   0   0   0
Sandia Park/Cedar Crest.........  45  71  40  63 /   5   5  10   5
Tijeras.........................  41  74  42  65 /   5   5  10   5
Edgewood........................  40  74  39  66 /   5   0   5   0
Moriarty/Estancia...............  34  75  37  67 /   5   0   0   0
Clines Corners..................  41  71  39  63 /  10   0   0   0
Mountainair.....................  43  74  40  66 /  10   0   5   0
Gran Quivira....................  41  73  41  66 /  10   0   0   0
Carrizozo.......................  48  76  47  70 /  10   0   0   0
Ruidoso.........................  44  70  47  63 /  20   0   0   0
Capulin.........................  40  73  39  63 /  10   0   0   0
Raton...........................  37  76  38  68 /   5   0   0   0
Springer........................  36  77  40  69 /   5   0   0   0
Las Vegas.......................  39  73  39  66 /  10   0   0   0
Clayton.........................  47  81  48  73 /  10   0   0   0
Roy.............................  42  78  43  69 /  20   0   0   0
Conchas.........................  47  84  49  76 /  20   0   0   0
Santa Rosa......................  44  81  48  72 /  20   0   0   0
Tucumcari.......................  51  85  49  77 /  20   0   0   0
Clovis..........................  48  84  49  80 /  10   0   0   0
Portales........................  48  83  48  80 /  10   0   0   0
Fort Sumner.....................  48  84  48  77 /  20   0   0   0
Roswell.........................  52  88  51  84 /  20   5   0   0
Picacho.........................  46  81  49  76 /  20   0   0   0
Elk.............................  46  79  48  74 /  20   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....25
AVIATION...34

Please note: The SYNOPSIS section will be terminated on or about Friday, April 4.

In the hours before

Special weather statement, Mar 27, 1:44 PM MST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
244 PM MDT Thu Mar 27 2025

NMZ232-233-272115-
Eastern San Miguel County NM-Guadalupe County NM-
244 PM MDT Thu Mar 27 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GUADALUPE
AND SOUTH CENTRAL SAN MIGUEL COUNTIES UNTIL 315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 14 miles north of Colonias to 14 miles
south of Dilia, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Colonias, Dilia and Milagro.

This includes Interstate 40 between Mile Markers 243 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3534 10496 3534 10492 3533 10493 3532 10492
      3534 10485 3532 10481 3533 10479 3534 10479
      3535 10452 3492 10482 3492 10529
TIME...MOT...LOC 2044Z 236DEG 20KT 3529 10476 3512 10493 3499 10507

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

Guyer
Special weather statement, Mar 27, 2:24 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT Thu Mar 27 2025

NMZ229-232-272200-
Eastern San Miguel County NM-Northeast Highlands NM-
324 PM MDT Thu Mar 27 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN MIGUEL COUNTY UNTIL
4 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Trujillo, or 32 miles north of Santa Rosa, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Trujillo and Trementina.

This includes State Road 104 between Mile Markers 30 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3542 10483 3561 10466 3543 10441 3529 10477
      3540 10485
TIME...MOT...LOC 2124Z 232DEG 17KT 3539 10472

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

Guyer
Special weather statement, Mar 27, 3:50 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
450 PM MDT Thu Mar 27 2025

NMZ231-272315-
Harding County NM-
450 PM MDT Thu Mar 27 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARDING COUNTY
UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roy, or 22 miles northwest of Mosquero, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Roy, Chicosa Lake State Park and Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3622 10414 3622 10412 3605 10391 3589 10423
      3602 10436 3604 10436
TIME...MOT...LOC 2249Z 225DEG 20KT 3600 10422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

34

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
March 27, 6:20 PM MST to 6:21 PM MST
Where
Union County, (Cao)clayton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.450, -103.150

A nearby decaying thunderstorm produced a 60 mph wind gust at Clayton Municipal Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233968.